Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 127, NWS Green Bay, WI

July 22, 2017Oconto County, Shawano County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 22, 2017, 7:00 PM CDT for Oconto County, Shawano County, Wisconsin. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2017, 7:00 PM CDT (00:00 UTC)
Expired
Jul 22, 2017, 7:25 PM CDT
In force
25 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Oconto County, WI, Shawano County, WI

The radar

The Green Bay radar (KGRB), 40 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

143 
WUUS53 KGRB 230000
SVRGRB
WIC083-115-230045-
/O.NEW.KGRB.SV.W.0127.170723T0000Z-170723T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
700 PM CDT SAT JUL 22 2017

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Southern Oconto County in northeastern Wisconsin...
  East central Shawano County in northeastern Wisconsin...

* Until 745 PM CDT.

* At 700 PM CDT, a severe thunderstorm was located over Underhill, or
  13 miles northeast of Shawano, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Gillett around 705 PM CDT. 
  Pulaski around 735 PM CDT. 

Other locations impacted by this severe thunderstorm include
Pulcifer, Morgan, Underhill, Abrams, Oconto Falls, Green Valley,
Advance, Krakow, Suring and Chase.

LAT...LON 4467 8822 4491 8849 4493 8849 4503 8837
      4477 8798
TIME...MOT...LOC 0000Z 317DEG 25KT 4491 8839 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

RDM
3 follow-up statements
499 
WWUS53 KGRB 230007
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
707 PM CDT SAT JUL 22 2017

WIC083-115-230045-
/O.CON.KGRB.SV.W.0127.000000T0000Z-170723T0045Z/
Oconto WI-Shawano WI-
707 PM CDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL OCONTO AND EAST CENTRAL SHAWANO COUNTIES...

At 706 PM CDT, a severe thunderstorm was located over Underhill, or
13 miles northeast of Shawano, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. A funnel cloud was reported 5 miles 
         northwest of Gillet at 703 pm.  

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Pulaski around 735 PM CDT. 

Other locations impacted by this severe thunderstorm include
Pulcifer, Morgan, Underhill, Abrams, Oconto Falls, Green Valley,
Advance, Krakow, Chase and Sampson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4467 8822 4489 8845 4491 8844 4497 8830
      4477 8798
TIME...MOT...LOC 0006Z 317DEG 25KT 4488 8835 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

RDM
157 
WWUS53 KGRB 230019
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
719 PM CDT SAT JUL 22 2017

WIC083-115-230045-
/O.CON.KGRB.SV.W.0127.000000T0000Z-170723T0045Z/
Oconto WI-Shawano WI-
719 PM CDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL OCONTO AND EAST CENTRAL SHAWANO COUNTIES...

At 719 PM CDT, a severe thunderstorm was located over Morgan, or 18
miles east of Shawano, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Pulaski, Gillett, Chase, Oconto Falls, Abrams, Morgan, Sampson, Green
Valley, Pulcifer and Krakow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4467 8822 4483 8838 4488 8836 4492 8824
      4477 8798
TIME...MOT...LOC 0019Z 317DEG 31KT 4482 8821 

HAIL...1.00IN
WIND...60MPH
 
$$

KLB
289 
WWUS53 KGRB 230025
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
725 PM CDT SAT JUL 22 2017

WIC083-115-230035-
/O.CAN.KGRB.SV.W.0127.000000T0000Z-170723T0045Z/
Oconto WI-Shawano WI-
725 PM CDT SAT JUL 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL OCONTO AND EAST
CENTRAL SHAWANO COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 4467 8822 4483 8838 4488 8836 4492 8824
      4477 8798
TIME...MOT...LOC 0024Z 317DEG 25KT 4479 8817 

$$

RDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:59 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 22, 2:59 PM CDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Green Bay WI
259 PM CDT Sat Jul 22 2017

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Sunday
Issued at 259 PM CDT Sat Jul 22 2017

Chance for, and strength of, thunderstorms late this afternoon and
tonight are the main concerns in the short term.

Fog from early this morning dissipated and low clouds were
gradually breaking up throughout the day. This allowed instability
to increase across the area during the late morning and afternoon.
Mesoanalysis as of 19Z had MUCAPE values generally in excess of
1000 J/kg range across the western part of the forecast area and
CIN values across north central Wisconsin were 25 J/kg or less.
Nothing had developed in the area or nearby as of 19Z, but there
was no shortage of boundaries, with a stationary front along the
Wisconsin/Illinois border, another across Lake Superior and Upper
Michigan, and a trough in eastern Minnesota. Wind directions
varied considerably across the area but speeds were light,
resulting in weak convergence at several locations. Dew points
were generally in the mid 60s to around 70.

Models were showing the surface low near the Minnesota/Manitoba
border passing north of the area and dragging a trough/cold front
through the state as a 500mb trough moves across Wisconsin with a
500mb low passing to the north of the state. These features
should be sufficient to get thunderstorms into the area later
today/tonight. Latest versions of the HRRR and RAP showed
development in northern Wisconsin around 23Z, just to the west of
the forecast area. Convection then moves into north central
Wisconsin with a line developing to the southwest as it makes its
way across the rest of the area during the late evening/nighttime
hours.

SPC day 1 convective outlook had most of the area in a slight
risk of severe with a marginal risk for Door County and the rest
of the lakeshore due to "robust speed shear."

Convection is forecast to exit the area overnight but there are
still some slight chance/low end chance PoPs in the far east and
north in cyclonic flow around the departing system.

.LONG TERM...Sunday Night Through Saturday
Issued at 259 PM CDT Sat Jul 22 2017

High pressure regimes will dominate much of the weather next week
with the exception of a frontal system with upper support from
Tuesday evening into Wednesday evening. Temperatures expected to
mostly be near seasonable levels.

Moist cyclonic flow with the departing deep upper trough or
nearly closed low may keep a few showers around Sunday evening
until daytime heating wanes. Clearing skies later Sunday night
with cooler overnight low temperatures in the 40s north to lower
and mid 50s central, may lead to fog formation by early Monday
morning. Otherwise a cool comfortable and drier air mass will
filter into the area for the start of new work week as a high
pressure system drifts into the western Great Lakes region.

Next chance for precipitation and possible strong to severe storms
during the Tuesday evening into wednesday evening time frame. A
strong short wave trough, near the Canadian Pacific coast line
this Saturday afternoon as per water vapor loop, is progged to
drop over the Great Lakes region late Tuesday into Wednesday. The
850 warm air return and possibly the start of the convection
begins to reach north central Wisconsin Tuesday afternoon and
evening. The short wave trough then drags a cold front across the
state on Wednesday, dropping the front south of the forecast area
later Wednesday evening.

Another high pressure system will then build into the area for
the remainder of the work week and perhaps remain settled over
the region into the start of next weekend.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1238 PM CDT Sat Jul 22 2017

Areas of fog dissipated this morning and low clouds were slowly
breaking up too. Think that the low clouds will become scattered
this afternoon. Loss of the MVFR and lower end VFR ceilings will
allow the atmosphere to more easily destabilize during the
afternoon into early evening. Convective development is a concern
for later in the afternoon with increasing instability, an
abundance of boundaries, an approaching surface system, and a mid
level trough passing through Wisconsin. The best chances for
storms look to be in the late afternoon/early evening across north
central and central Wisconsin, and late evening/overnight farther
to the east. Expect MVFR or IFR conditions with thunderstorms and
some MVFR fog is likely later in the night. Should be VFR after
fog dissipates in the morning.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MG
LONG TERM......TDH
AVIATION.......MG
Hazardous weather outlook, Jul 22, 3:00 PM CDT, 4 hours before
Hazardous Weather Outlook
National Weather Service Green Bay WI
300 PM CDT Sat Jul 22 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-232000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
300 PM CDT Sat Jul 22 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a slight risk of severe thunderstorms across almost all
of northeast Wisconsin tonight. The main threats would be large
hail and damaging winds. Expect the severe potential to reach
north-central Wisconsin late afternoon, central and far northeast
Wisconsin late afternoon into early evening and east-central
Wisconsin early to mid-evening.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

There is a marginal risk of severe weather on Sunday, primarily
east of a line from Stevens Point to Iron Mountain. Large hail
and gusty winds are the main threats.

There is a chance of thunderstorms Tuesday afternoon through
Wednesday. It is too early to determine whether any of these
storms may become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

LMZ521-522-541>543-232000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
300 PM CDT Sat Jul 22 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance for thunderstorms tonight. A few storms may
contain gusty winds. Humid air developing over the region could
also result in dense fog on the lake tonight which would pose a
navigation hazard to boaters.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

There is a marginal risk of severe thunderstorms on Sunday. Large
hail and damaging winds are the main threats. There is also a
chance of thunderstorms Tuesday night through Wednesday.

MG/TDH

In the hours before

Special weather statement, Jul 22, 4:41 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Green Bay WI
441 PM CDT SAT JUL 22 2017

WIZ010-011-019-222230-
Langlade WI-Oneida WI-Forest WI-
441 PM CDT SAT JUL 22 2017

...SPECIAL WEATHER STATEMENT...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rhinelander, moving southeast at 20 mph.

Winds in excess of 30 mph will be possible with this storm along
with frequent lightning and pea sized hail. This storm may continue
to intensify.

Locations impacted include...
Rhinelander, Crandon, Pearson, Elcho, Laona, Nashville, Freeman,
Enterprise, Monico and Gagen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4556 8862 4517 8885 4545 8943 4555 8943
      4556 8946 4574 8933
TIME...MOT...LOC 2138Z 297DEG 19KT 4560 8932

EB
Special weather statement, Jul 22, 5:29 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Green Bay WI
529 PM CDT SAT JUL 22 2017

WIZ011-019-021-222315-
Langlade WI-Northern Oconto County WI-Forest WI-
529 PM CDT SAT JUL 22 2017

...SPECIAL WEATHER STATEMENT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pickerel, or 15 miles south of Crandon, moving southeast at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mountain, Pearson, Townsend, Lakewood, Freeman, Boot Lake Campground,
Pickerel, Hollister and Lily.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4528 8835 4509 8848 4510 8848 4512 8849
      4512 8854 4532 8906 4549 8890
TIME...MOT...LOC 2229Z 298DEG 25KT 4533 8889

RDM
Special weather statement, Jul 22, 5:45 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Green Bay WI
545 PM CDT SAT JUL 22 2017

WIZ010-011-222330-
Oneida WI-Forest WI-
545 PM CDT SAT JUL 22 2017

...SPECIAL WEATHER STATEMENT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mc Naughton, or 7 miles northwest of Rhinelander, moving southeast at
30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Rhinelander, Nashville, Enterprise, Monico, Mc Naughton, Gagen,
Lennox, Goodnow, Harshaw and Starks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4563 8890 4546 8903 4547 8923 4566 8966
      4582 8954
TIME...MOT...LOC 2245Z 297DEG 25KT 4571 8951

RDM
Special weather statement, Jul 22, 6:11 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Green Bay WI
611 PM CDT SAT JUL 22 2017

WIZ019>021-074-222345-
Southern Oconto County WI-Langlade WI-Northern Oconto County WI-
Menominee WI-
611 PM CDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MENOMINEE...NORTHERN
OCONTO AND EAST CENTRAL LANGLADE COUNTIES UNTIL 645 PM CDT...

At 611 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boulder Lake Campground, or 25 miles east of Antigo, moving southeast
at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gillett, Mountain, White Lake, Langlade, Underhill, Spruce, Breed,
Suring, Boot Lake Campground and Boulder Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4485 8827 4485 8836 4518 8879 4532 8862
      4505 8812 4502 8812 4502 8806
TIME...MOT...LOC 2311Z 311DEG 26KT 4520 8863

RDM

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:29 PM CDTSpecial Weather StatementGRBBrown31 min
Jul 22, 7:55 PM CDTSpecial Weather StatementGRBBrown35 min
Jul 22, 8:30 PM CDTSpecial Weather StatementGRBOconto45 min
Jul 22, 10:13 PM CDTSpecial Weather StatementGRBWinnebago47 min
Jul 22, 10:18 PM CDTSpecial Weather StatementGRBBrown, Kewaunee42 min
Jul 22, 10:30 PM CDTSpecial Marine WarningGRB60 min
Jul 22, 10:42 PM CDTSpecial Weather StatementGRBBrown, Kewaunee48 min
Jul 22, 10:52 PM CDTSpecial Marine WarningGRB83 min
Jul 22, 11:02 PM CDTAreal Flood AdvisoryGRBBrown, Door, Kewaunee, Outagamie58 min
Jul 22, 11:16 PM CDTSpecial Weather StatementGRBLincoln, Oneida, Vilas59 min
Jul 22, 11:19 PM CDTSpecial Weather StatementGRBBrown, Kewaunee41 min
Jul 23, 12:01 AM CDTSpecial Weather StatementGRBBrown, Calumet, Manitowoc59 min
Jul 23, 1:48 AM CDTSpecial Weather StatementGRBManitowoc42 min
Jul 23, 11:44 AM CDTSpecial Weather StatementGRBKewaunee46 min
Jul 23, 1:28 PM CDTSpecial Weather StatementGRBBrown, Manitowoc, Outagamie47 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.